Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 155, NWS Goodland, KS

June 13, 2013Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2013, 3:44 PM MDT for Cheyenne County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2013, 3:44 PM MDT (21:44 UTC)
Expired
Jun 13, 2013, 4:45 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-777 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:34 PM MDT, 10 minutes earlier.

Area forecast discussion, Jun 13, 3:34 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT THU JUN 13 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 305 PM MDT THU JUN 13 2013

UNSETTLED WEATHER PATTERN OVER THE NEXT FEW DAYS. AMPLIFIED
TROUGH-RIDGE-TROUGH PATTERN ACROSS THE CONUS TODAY LEADING TO A FEW
WEAK SHORTWAVE TROUGHS MOVING FROM THE CENTRAL ROCKIES INTO THE HIGH
PLAINS.

TODAY...THICK STRATUS CLOUDS THAT WERE AROUND THE TRI-STATE REGION
THIS MORNING HAVE BEGUN TO DISSIPATE AND MOVE NORTH EARLY THIS
AFTERNOON. MAIN CONCERN TODAY IS THREAT OF THUNDERSTORMS. SHORT TERM
CONVECTION-ALLOWING GUIDANCE INDICATES CONVECTIVE INITIATION SHOULD
FIRE IN EASTERN COLORADO LATE THIS AFTERNOON ASSOCIATED WITH A
DEEPENING LOW OVER NORTH CENTRAL COLORADO. WITH 1500 TO 2000 J/KG OF
MLCAPE ABOVE 25-100 J/KG OF CIN AND STEEP LOW AND MID LEVEL LAPSE
RATES BELIEVE A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. INVERTED-V SOUNDING AS WELL AS SOME
MID-LEVEL DRYNESS WOULD LEAD TO WIND BEING THE MOST LIKELY THREAT. A
TORNADO CANNOT BE RULED OUT WITH FAVORABLE 0-3KM DIRECTIONAL
SHEAR...ESPECIALLY INTO THE EARLY EVENING PERIOD...BUT GIVEN HIGH
LCLS AROUND 1500M AT THEIR LOWEST BELIEVE THREAT IS LOW.

TONIGHT...STORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET GIVEN UPPER
LEVEL WINDS WILL NOT BE ABLE TO SUSTAIN CONVECTION VERY LONG INTO
THE NIGHT. CLOUDS WILL STICK AROUND AND WINDS WILL BACK FROM
SOUTHEAST TO SOUTHWEST...REMAINING FAIRLY LIGHT THROUGH THE NIGHT.

TOMORROW...A SURFACE BOUNDARY/COLD FRONT WILL UP NORTHEAST OF A LOW
THAT DEVELOPS IN EASTERN COLORADO TOMORROW AFTERNOON...PROVIDING
FORCING FOR CONVECTION ALONG THE LINE. MLCAPE OF 1000 TO 1500 J/KG
AND 0-6KM SHEAR OF 30-40KTS COULD SUPPORT SUPERCELLS...BUT GIVEN
ALONG-BOUNDARY FLOW IN ALL BUT THE LOWEST LEVELS BELIEVE MULTICELL
CLUSTERS WILL BE THE MAIN CONVECTIVE MODE. DAMAGING WIND WILL AGAIN
BE THE MAIN THREAT...WITH LARGE HAIL ALSO POSSIBLE. SOUTH OF THE
FRONT FIRE WX CONDITIONS ARE EXPECTED...SEE FIRE WX DISCUSSION FOR
DETAILS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 305 PM MDT THU JUN 13 2013

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE CENTRAL
HIGH PLAINS REGION EACH DAY FROM FRIDAY THROUGH TUESDAY WITH THE
BEST CHANCE OF MEASURABLE PRECIPITATION BETWEEN FRIDAY EVENING AND
SUNDAY EVENING.

THE MAIN UPPER TROUGH AXIS TOPS THE RIDGE AND MOVES OVER THE
FORECAST AREA FRIDAY NIGHT WITH A COUPLE OF POORLY DISCERNED SHORT
WAVE TROUGHS MOVING THROUGH A DIRTY ZONAL FLOW ALOFT THAT
TRANSITIONS FROM SOUTHWESTERLY TO NORTHWESTERLY BY LATE SUNDAY AS
A RIDGE BEGINS TO REAMPLIFY OVER THE ROCKIES. A SURFACE FRONTAL
BOUNDARY APPEARS TO BECOME SEMI-STATIONARY DURING THIS PERIOD
ACROSS THE FORECAST AREA WITH A SURFACE LOW IN THE SOUTHEAST
COLORADO/SOUTHWEST KANSAS VICINITY PROVIDING A FOCUS FOR DAILY
THUNDERSTORMS DEVELOPMENT. QUITE A BIT OF CONVECTIVE FEEDBACK IS
SHOWING UP IN THE GFS ALOFT...SO AM REASONABLY CONFIDENT WE'LL SEE
SOME STORMS EACH DAY...ALTHOUGH SOME OF THE MODEL QPF AMOUNTS MAY
BE SLIGHTLY OVERDONE WITH THE FEEDBACK. HAVE MODERATED QPF AMOUNTS
AS A RESULT AND GIVEN THE FAVORED AREAS A SOMEWHAT MORE
BROAD-BRUSHED APPEARANCE.

THE UPPER RIDGE AXIS BEGINS TO MOVE FROM THE ROCKIES OVER THE HIGH
PLAINS ON MONDAY AND TUESDAY WHILE THE SURFACE LOW AND FRONTAL
BOUNDARY MOVES OUT OF THE AREA TO BE REPLACED BY HIGH PRESSURE.
EVEN SO...THERE REMAINS A POSSIBILITY OF ISOLATED TO SCATTERED
THUNDERSTORMS MONDAY AND TUESDAY WITH ADDITIONAL SHORT WAVES
MOVING THROUGH THE UPPER FLOW.

THE POSSIBILITY OF THUNDERSTORMS DECREASES SOMEWHAT WEDNESDAY AND
THURSDAY AS THE UPPER RIDGE AXIS BECOMES CENTERED OVER THE HIGH
PLAINS...ALTHOUGH ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH
WEDNESDAY AND WEDNESDAY EVENING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1146 AM MDT THU JUN 13 2013

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH A CHANCE OF
BRIEF MVFR CONDITIONS AT GLD LATE TODAY DUE TO THUNDERSTORMS. MID TO
HIGH LEVEL SCATTERED CLOUDS THROUGHOUT THE PERIOD AT BOTH SITES
THROUGH THE TAF PERIOD. WINDS WILL BE BREEZY AT TIMES OUT OF THE
SOUTHEAST TODAY...BECOMING LIGHT TONIGHT AS THEY BACK FROM SOUTHEAST
TO SOUTHWEST OVERNIGHT INTO TOMORROW AFTERNOON. CHANCE OF MVFR
VIS/CEILINGS AS WELL AS GUSTS EXCEEDING 40KTS FOR A VERY BRIEF
PERIOD LATE TODAY AT GLD IF THUNDERSTORMS MOVE THROUGH TERMINAL.

&&

.FIRE WEATHER...
ISSUED AT 305 PM MDT THU JUN 13 2013

TODAY...INCREASED MOISTURE HAS HELPED SURFACE HUMIDITY INCREASE TO
ABOVE FIRE WEATHER THRESHOLDS...AND WINDS HAVE BEEN SLIGHTLY LESS
INTENSE THAN ORIGINALLY EXPECTED.

TOMORROW...GOOD CONFIDENCE IN COUNTIES SOUTH OF A COLD FRONT
STRETCHING ACROSS THE CWA TO REACH FIRE WX CONDITIONS. DUE TO
POSSIBLE CONVECTION TODAY AND LOW CONFIDENCE IN EXACT FRONT
PLACEMENT TOMORROW HAVE DECIDED TO HOLD OFF ON UPGRADING TO A FIRE
WX WARNING JUST YET...BUT BELIEVE GREELEY AND WICHITA COUNTIES
/KANSAS/ WILL HAVE THE BEST CHANCE TO REACH FIRE WX CONDITIONS
BECAUSE OF LOW RH AROUND 15-20 PERCENT AND SOUTHERLY WINDS GUSTING
TO 30 MPH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR KSZ015-016-027>029-041-042.

CO...NONE.
NE...NONE.
&&

SHORT TERM...JJM
LONG TERM...LOCKHART
AVIATION...JJM
FIRE WEATHER...JJM
Hazardous weather outlook, Jun 13, 3:31 PM MDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT THU JUN 13 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
331 PM MDT THU JUN 13 2013 /431 PM CDT THU JUN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE EVENING
WITH THE BEST CHANCE IN EASTERN COLORADO AND ADJACENT KANSAS
COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
BLOWING DUST IS POSSIBLE AND VISIBILITIES COULD DROP SUDDENLY AND
VARY GREATLY OVER A VERY SHORT DISTANCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING...WITH THE BEST CHANCES ALONG AND NORTH OF INTERSTATE
70. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...WITH
LOCALLY HEAVY RAINFALL ALSO POSSIBLE FRIDAY NIGHT.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK...WITH A FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:05 AM MDTFire Weather WatchGLDGove, Graham, Greeley, Logan, Sheridan, Wallace and 1 more27 hr
Jun 13, 5:30 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Jun 13, 4:25 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson65 min
Jun 13, 4:55 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma35 min
Jun 13, 5:05 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma25 min
Jun 13, 5:18 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
Jun 13, 5:27 PM MDTSevere Thunderstorm WarningGLDYuma63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.